Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Grand Forks, ND

June 8, 2023Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2023, 7:11 PM CDT for Benson County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2023, 7:11 PM CDT (00:11 UTC)
Expired
Jun 8, 2023, 8:00 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Benson County, ND

The radar

The Minot AFB radar (KMBX), 87 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS53 KFGF 090011
SVRFGF
NDC005-090100-
/O.NEW.KFGF.SV.W.0039.230609T0011Z-230609T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
711 PM CDT Thu Jun 8 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Benson County in northeastern North Dakota...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located over Pleasant
  Lake, or 44 miles west of Devils Lake, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Esmond, Harlow, Knox, Fillmore, Baker, Pleasant Lake and York. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9961 4804 9940 4802 9985
TIME...MOT...LOC 0011Z 335DEG 18KT 4834 9978 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kent
2 follow-up statements
047 
WWUS53 KFGF 090033
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
733 PM CDT Thu Jun 8 2023

NDC005-090100-
/O.CON.KFGF.SV.W.0039.000000T0000Z-230609T0100Z/
Benson ND-
733 PM CDT Thu Jun 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN BENSON COUNTY...

At 732 PM CDT, a severe thunderstorm was located near Fillmore, or 39
miles west of Devils Lake, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harlow, Fillmore, York, Baker and Esmond. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.

&&

LAT...LON 4830 9984 4833 9958 4806 9941 4803 9985
      4806 9985
TIME...MOT...LOC 0032Z 335DEG 18KT 4824 9971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kent
054 
WWUS53 KFGF 090050
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
750 PM CDT Thu Jun 8 2023

NDC005-090100-
/O.EXP.KFGF.SV.W.0039.000000T0000Z-230609T0100Z/
Benson ND-
750 PM CDT Thu Jun 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY
WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4830 9984 4833 9958 4806 9941 4803 9985
      4806 9985
TIME...MOT...LOC 0050Z 335DEG 18KT 4816 9966 

$$

Kent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:11 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 8, 7:11 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
711 PM CDT Thu Jun 8 2023

.UPDATE...
Issued at 702 PM CDT Thu Jun 8 2023

Thunderstorms are pushing into the Devils Lake Region this
evening, with a few storms approaching the strong to severe
threshold. The window for severe thunderstorms is expected to
extend into the late evening. Current upstream severe reports are
indicating 1 inch hail and winds up to 60 mph, but generally in
the 40 to 50 mph range.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 208 PM CDT Thu Jun 8 2023

Key Messages:

-Isolated strong to severe thunderstorms are possible in the Devils
Lake Basin later this afternoon and evening, with up to 60mph winds,
up to quarter size hail, heavy rainfall, and lightning/thunder being
the main threats.

-Continued chances for showers and storms tomorrow afternoon along a
cold front that sweeps through during the afternoon and evening
hours. Some storms could be on the stronger side at times.

Discussion:

Showers and thunderstorms continue to move through parts of the
Devils Lake Basin this afternoon affecting Ramsey, Benson, and Eddy
counties. Lingering showers in Pembina, Walsh, and Nelson. These are
remnants of storms that where affecting parts of Canada. These
showers and storms have helped stabilize the air slightly in the
Devils Lake Basin, but instability is still running on the higher
end. New runs of the HRRR/HREF/NAM indicate a delay in initiation of
thunderstorms across north central ND. This is most likely due to
the slow progression of the short wave moving across Canada into our
region and the variability of instability thanks to remaining
showers. Confidence is low on exact timing of thunderstorm
development, but is leaning toward the 22-02 time frame for the
Devils Lake Basin. These chances continue into the overnight hours
for the remainder of eastern ND and the Red River Valley. 0-6km
shear is up to 25kts in the Devils Lake Basin back toward the north
central portions of ND. The axis of instability is roughly around
this region as well, but extends down toward Valley City. Its a
sharp gradient within the Red River Valley of moisture/instability,
with the highest in ND and the lowest in MN. This indicates the
thunderstorms chances mainly being along and west of the Red River.

We have enough moisture and instability to kick off showers and
storms, but just exactly when is key. Initiation during peak daytime
heating will help sustain storms and potentially get them into the
strong to severe category on an isolated basis. The later the storms
develop that harder for them to sustain themselves. Isolated strong
to severe thunderstorms are still possible back toward the Devils
Lake Basin where the instability, timing, moisture, and lift all
line up with one another. Main threats continue to be gusts up to
60mph, hail up to quarters, heavy rainfall, and lightning/thunder.

The main shortwave moves through the area by Friday, with further
chances for thunderstorms in the afternoon and evening around the
cold front passage. Main instability with MLCAPE up to 1500 J/kg and
shear up to 20kts will be located right along the front. This helps
kick off some thunderstorms during the late afternoon and evening
hours. Chances for severe are <5% across the area, but we can't rule
out a stray stronger storm bringing small hail or brief gusty winds.

.LONG TERM...(Saturday through Thursday)
Issued at 208 PM CDT Thu Jun 8 2023

Key Messages:

-Cooler and drier conditions for the weekend, with highs in the 70s
to potential lower 80s.

-Ridge aloft retrogrades westward bringing a northerly flow to the
area. Short waves are able to translate around the ridge, but should
remain north of our area over the weekend. Increased fire weather
potential early next week.

-Ridge starts to flatten out middle of the week, with chances for
storms and warmer temperatures increasing.

Discussion:

Cold air advection behind the front Friday helps bring down
temperatures for the weekend. Temperatures return to seasonal
averages for the first time in a while, with highs in the 70s to
lower 80s. Dry air moves in as well, with little to no precipitation
expected through the weekend.

This is thanks to the ridge moving back toward the NW into SW Canada
for the weekend. Flow aloft turns toward the north and the
amplification of the ridge allows for systems to pass just to our
north. Dry air shifts into the region over the weekend and early
next week bringing RH values down into the 20s to 30s during the
afternoon. Winds should remain on the light side, but with low RH
values the chance for heightened fire potential exists Sunday
through Tuesday.

This doesn't last to long as guidance indicates the omega block
across the United States breaking further down. Clusters have a
split flow developing early to mid week, with deep troughing in the
SW United States, and NW flow within the SW part of Canada. As this
happens we increase the chances for systems to move across the area
mid to late next week. The ridge amplification breaks down slightly
and allows our temperatures to start moving back toward above
seasonal average. There is still uncertainty on the strength of the
SW trough and the NW Flow from Canada, with some clusters (40% of
them) showing an amplified ridge and deep SW flow into our area
increasing thunderstorm potentials. Others (60%) show a more zonal
to slight NW flow aloft for our region, and a weaker more neutral
tilt to the trough in the SW United States. This scenario yields
minor chances for the mid to late portions of late week. None the
less, the shift of flow and the breakdown of the block will be
something to watch as thunderstorm chances are there and are worth
monitoring.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM CDT Thu Jun 8 2023

VFR conditions prevail at all sites this evening. Look for a
chance for thunderstorms at KDVL and possibly KGFK as the evening
progresses. Isolated severe thunderstorms remain possible through
late evening, which could lead to abrupt wind shifts and gusts.
This threat of stronger storms is expected to remain primarily
west of the Red River, with the best chances in central North
Dakota and the Devils Lake Basin. Heading into Friday, VFR
conditions prevail, with winds becoming more easterly as a cold
front works into the area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Lynch
SHORT TERM...Spender
LONG TERM...Spender
AVIATION...Lynch
Hazardous weather outlook, Jun 8, 2:12 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
212 PM CDT Thu Jun 8 2023

NDZ006-007-014-015-024-026-028-038-049-052-054-091915-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
212 PM CDT Thu Jun 8 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms may develop this late afternoon
and evening. Brief heavy rain and lightning will be threats will
all thunderstorms that develop. Hail to the size of quarters and
damaging wind gusts to 60 mph would be the main threats with
severe storms that develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are possible again Friday
across the region. The probability for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
053-091915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland-
212 PM CDT Thu Jun 8 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected, with the best
chances during the late afternoon and evening west of the Red
River Valley. A few strong storms can't be ruled out along the Red
River Valley. Lighting, brief heavy rain, and wind gusts to 50
mph would be the main threats if they develop. The probability for
severe thunderstorms is less than 5 percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are possible again Friday
across the region. The probability for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 8, 4:08 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
408 PM CDT Thu Jun 8 2023

NDZ038-082145-
Barnes ND-
408 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northwestern Barnes
County through 445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leal, or 19 miles northwest of Valley City, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4707 9846 4714 9829 4695 9813 4694 9844
      4698 9844 4698 9845
TIME...MOT...LOC 2108Z 342DEG 17KT 4705 9839

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kent

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:27 PM CDTSpecial Weather StatementFGFRamsey18 min
Jun 8, 8:15 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey45 min
Jun 8, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Eddy, Ramsey41 min
Jun 9, 1:39 PM CDTSpecial Weather StatementFGFPembina51 min
Jun 9, 2:24 PM CDTSpecial Weather StatementFGFWalsh51 min
Jun 9, 3:14 PM CDTSpecial Weather StatementFGFWalsh46 min
Jun 9, 3:59 PM CDTSpecial Weather StatementFGFGrand Forks46 min
Jun 9, 4:41 PM CDTSpecial Weather StatementFGFGriggs, Steele49 min
Jun 9, 5:33 PM CDTSpecial Weather StatementFGFSteele42 min
Jun 9, 6:15 PM CDTSpecial Weather StatementFGFBarnes, Cass30 min
Jun 9, 6:49 PM CDTSpecial Weather StatementFGFRansom26 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.